Increase in methotrexate how long does it take to kick in ?

This is my first post so would appreciate any feedback In the last two weeks my dose of methotrexate has been increased by 2.5mg to 12.5mg per week. I still feel so tired and apart from mouth ulcers I feel pretty crap. I have also reduced my predisilone to 4mg a day and currently my shoulders are burning so much I feel so uncomfortable wearing a bra!!! How long will the increase in meds take to make any difference or should I contact my Rheumy nurse?

11 Replies

  • Hi bellydot, sorry you need to be here, but it's a very good place to be for information and general RA feedback and support. I have been on MTX injections at 7.5mg for 17 weeks, last week my rheumy increased it to 10mg for 2 weeks and then to 12.5mg for the next 2 weeks, provided I can tolerate it, if so I will stay on that dose until I see him again in 3 months time. I've not been diagnosed completely with RA and my bloods are negative, I have diabetes and fibromyalgia too, so he thinks it could possibly be a combination of all three, even though I have inflammation and swelling in hands and fingers with loads of pain. I also take hydroxychloroquine and steroids along with a load of other meds. I was told it could take 3 to 6 months to kick in. Not had any relief as of yet, but I have been on a low dose to start with. I'm sure there will be others on here that could give you some useful info, but I think this depends on the individual too.

    Are you taking Folic Acid before and after you MTX day? This does help with some of the side effects. I think the tiredness is part and parcel of the disease as well as the drugs prescribed.

    I hope you feel better soon and that the MTX kicks in soon.

    Gentle (((((hugs)))))


  • HI Jan

    Thanks so much for your reply:) I take 5mg folic acid two days after my MTX and co-codamol as and when for the pain management . I guess its too early to say whether the increase is going to help I have only been diagnosed since June and not due to see my consultant until the New Year :( so I will hang on and fingers crossed things improve over the coming weeks

  • Hello Bellydot

    That's a big increase! The advice is that MTX can take up to 12 weeks to take effect, but some find it starts to work sooner than that. Give it a bit longer, and are you taking folic acid, and how often?

  • I have been on MTX since June but this increase only for the last couple of weeks. I take 5mg folic acid 2 days afetr MTX :) hopefully things will improve over the next few weeks. :)

  • I've been on Metx since December I started on 10mgs then 1 month later went up to 15mgs ,then up again to 20mgs until June then I went on to injections 20mgs and I'm getting worse as the 2kenalog injections I had 1in my ankle and 1 in my knee have worn off , when I started this journey I only had problems in my shoulders and hands ,I've now got problems in all my lower joints and now I'm having severe problems with my feet to the point that I'm struggling to go out walking,I've got the reumy next month but I don't think I'll last till then so I don't think the Metx is working for me and I think everybody's different some are great on it and some are not take care

  • Welcome Bellydot. I've been on MTX for 7 years, started at 15mg & stayed at that for a good while. When an increase was thought necessary jumped 5mg to 20mg but my liver objected so back I went to 15mg. Earlier this year my Rheumy considered the disease activity in my feet warranted an increase again but due to my history of problems increasing decided it was prudent to go up in increments, so 17.5mg was agreed on. I noticed a difference by about the third injection, same again when 20mg was prescribed. Of course we all react differently to meds but I would think give it a month & if you don't notice any change in discomfort contact your Rheumy nurse.

    There is also the consideration that you're tapering your steroid, this could be having an effect on your pain not being quite so well controlled. I can't get below 3mg before I start to have troubles for instance so remain on a maintenance dose for the time being.

    Hope this is helpful & you enjoy being here, but of course sorry for the reason you've needed to seek us out!

  • Thanks for the info I had not really appreciated that dropping my steroids could effect me as I was more concerned with the increase in my MTX to combat the tiredeness that I had been having. My consultant seemed driven in getting my steroid intake down ASAP which of course I undedrstand but there is a reason I am on them in the first place :( Its all very new to me but hopefully now I have found this site I can chat with others who are going through the same thing and not thinking I am the only one out there..

  • I was living in Spain when I was diagnosed not the UK & my first meds were hydroxychloroquine, a couple of NSAIDs & an oral steroid, just a month's course which helped get my inflammation down whilst the HCQ started to work. Maybe your Rheumy thought along the same lines, using the steroids to address the inflammation & then tapering once the MTX has started tackling the disease & why you've been asked to taper them. It's quite normal practice as the less we rely on the steroids the better, it's preferable not to take them on a long term basis.

    Just a thought, you don't say how long you've been taking your steroids but if you've been taking them since diagnosis you are tapering them aren't you? By that I mean reducing the dose over a few weeks & not just stopped them? It is ok to just stop taking them if you only had say a month's course but any longer & you need to come of them more slowly reducing the dose not stopping abruptly. Apols if you know this but if you weren't aware that could be the cause of your problems.

    Another thought, if you're suffering from mouth ulcers it might be that your biweekly folic acid is not enough for you. If you were given a contact number for a Rheumy nurse it might be a good idea to let her know about the ulcers, she might suggest you increase the folic acid to another day or two. My Rheumy recommends 5mg every day except the day I inject MTX.

  • Hi everyone thank you so much for all your feedback I now feel that I am not alone!!! I guess the best thin g to do is to wait for another few weeks and if things have not improved call my Rheumy nurse and have a chat :)

  • I don't mean to be the bearer of bad news, but although some people will tell you 6-8 weeks or something like that, I was on MTX, starting at 10mg and increasing every six weeks to 25mg, for 7 months with NO IMPROVEMENT. In fact, my symptoms (and swollen joint count) got steadily worse. I didn't get any relief until a biologic (Humira) was added to my drug arsenal. That was September 2012. I'm currently still on both MTX (now via injection) and Humira with my RA "under control" and NO pain meds necessary. Good luck. It appears some other rheumies are more willing to try alternatives sooner than my rheumy, so you might not have to wait so long for relief. Patience is absolutely the worst part of all of this. We all want to get better NOW. At least, that's how I felt.

  • Everyone is different with this disease and the drugs as you've probably realised by now! But being on a low dose means that it will take longer for it to take effect, as 10mg is not that much and at the bottom end of the therapeutic dose (unless you're taking it alongside another drug of course). So could well take another couple of months to really get going - sorry! Often the docs will want you to keep trying it for 6 months before they can be sure it has failed you.

    But do try to get on top of the mouth ulcers as they also really get you down. I had them for month and they drove me nuts. Apart from folic acid, I found throat pasties and mouthwash the most soothing things.

You may also like...